Wisconsin, 2019Flood in Wisconsin, May 23 to 31, 2019
May 23 to 31, 2019 · NWS ARX · 1 event in 1 county or zone
With water levels still high from the spring snowmelt flooding, another round of flooding occurred on the Mississippi River in late May from runoff after a couple of rainfall events. The flooding continued into June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With water levels still high from the spring snowmelt flooding, another round of flooding occurred on the Mississippi River in late May from runoff after a couple of rainfall events. The flooding continued into June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 23, 5:23 AM CST, 5 hours 37 minutes earlier.
Area forecast discussion, May 23, 5:23 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 AM CDT Thu May 23 2019
.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Thu May 23 2019
Main impactful weather concerns in the short-term are on chances
for showers and thunderstorms tonight into Friday.
This morning will start out breezy then plan on diminishing winds
throughout the day as high pressure moves in. The dry weather will
be short lived as more showers and thunderstorms are expected to
move into the region tonight. There is some question though on
how widespread this activity will be. The NAM, ECMWF, and GFS are
all showing a push of moderate 850 mb moisture transport across
the forecast area in the 12 to 18Z timeframe on Friday, with not
much support for precipitation before this time. Have slowed the
onset of showers and storms until after midnight tonight with the
bulk of the activity set to arrive mainly after 09Z, with more
widespread showers and embedded thunderstorms after 12Z. Rainfall
amounts from late tonight through Friday afternoon are forecast to
range from around 3/10 inch over northcentral Wisconsin to around
1/2 inch across northeast Iowa. More rain, potentially heavy, is
possible south of Interstate 90 Friday night
.LONG TERM...(Friday through Wednesday)
Issued at 322 AM CDT Thu May 23 2019
Main forecast concerns in the long term are on continued chances for
showers and storms with the potential for locally heavy rainfall
at times.
A frontal boundary will become the focus for more showers and storms
Friday night into Saturday morning but exactly where this front sets
up isn't clear at this point. The front could setup across portions
of northeast Iowa into southern Wisconsin, but some forecast
models suggest the front will be further south, keeping it out of
the forecast area. One thing is clear though, wherever the front
sets up, there will be the potential for heavy rain. The GFS is
indicating precipitable water values of 1.4 to 1.8 inches over
northeast Iowa and southern Wisconsin with warm cloud depth of 3.5
to 4.0 KM, setting up a favorable environment for heavy rain. The
ECMWF is showing a similar idea but the NAM keeps the heaviest
rain south of the forecast area. Will have to keep a very close
eye on model trends today. The forecast area really can't take
much rainfall with the saturated ground across the entire area.
Chances for showers and thunderstorms continue across the area on
Saturday as a weak shortwave moves through. A warm and moist
airmass remains in place over the region but the bulk of any
shower/storm activity looks to stay south of the area focused on
the boundary in place over southern Iowa/northern Illinois. Weak
high pressure builds in for Sunday and we should see a dry day
across the area with highs in the 70s. We will then likely see
more rounds of showers/storms for Sunday night into Memorial Day
as southwest flow aloft returns to the region. This will be the
timeframe for the most widespread rainfall, which may be heavy at
times leading to additional flooding concerns. Northwest flow
aloft could return to the region by the middle of next week with a
return to below normal temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 623 AM CDT Thu May 23 2019
Scattered-broken VFR stratocumulus cloud deck will lift north of
the area by midday. Will then be watching low pressure approaching
from the Central Plains late tonight. This is expected to push
scattered showers into areas mainly west of the Mississippi River
by daybreak. Otherwise, VFR conditions expected through the
period.
&&
.HYDROLOGY...Tonight through Monday
Issued at 322 AM CDT Thu May 23 2019
Periods of showers and thunderstorms are expected through the
Memorial Day Weekend with the potential for additional flooding
concerns. Precipitable water values of 1.4 to 1.8 inches and warm
cloud depth of 3.5 KM, possibly a little higher, will set the
stage for efficient rain production in any thunderstorm activity.
The first round of rain is expected to impact the area tonight
through Friday. Another round is possible Friday night for areas
south of Interstate 90, which may be heavy at times. More
widespread rain is likely for Sunday night into Memorial Day.
Those planning on being near any waterways or have interests along
them should be prepared for rising water levels and possibly
flooding, especially if thunderstorms develop. Monitor the weather
closely this weekend, especially those camping in low lying
areas.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...DAS
HYDROLOGY...Wetenkamp
Hazardous weather outlook, May 23, 4:15 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Thu May 23 2019
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Thu May 23 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along portions of the Mississippi River.
Isolated thunderstorms are possible after midnight tonight.
Lightning will be the main threat with any thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There are periodic chances for thunderstorms over the weekend
into next week. A few storms could become severe over northeast
Iowa and southwest Wisconsin Friday evening into Friday night with
heavy rain, isolated large hail, and damaging winds.
Additional thunderstorms are possible Saturday afternoon and
Sunday night through Tuesday. It is too early to determine if
there would be a severe risk.
Flooding will continue along portions of the Mississippi River
into next week.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Wetenkamp
Flood, La Crosse
- When
- May 23, 11:00 AM CST to May 31, 11:59 PM CST
- Where
- La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.808, -91.257
Runoff after a couple of rain events pushed the Mississippi River out of its banks again in La Crosse. The river crested over a foot above the flood stage at 13.24 feet on May 25th. The flooding continued into June.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Oklahoma, May 23 to 24, 2019$190,000 · EF3 · 6 events
- Hail and Lightning Strike in Nebraska, May 23, 20192 injured · $19 million · 1.75 in hail · 9 events
- Tornadoes and Hail in Texas, May 23, 2019EF2 · 40 events
- Hail and Damaging Winds in West Virginia, May 23, 2019$765,000 · 4.25 in hail · 18 events
- Tornado and Hail in Oklahoma, May 23, 2019EF2 · 10 events
- Flash Flooding and Flooding in Iowa, May 23 to 24, 2019$135,000 · 54 kt wind · 35 events
- Tornado and Damaging Winds in Indiana, May 23, 2019EF1 · 58 events
- Damaging Winds in Indiana, May 23, 2019$168,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, May 23, 2019$90,000 · 1.75 in hail · 19 events
- Damaging Winds in Ohio, May 23, 2019$80,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in Maryland, May 23, 20191 injured · EF1 · 25 events
- Damaging Winds in New York, May 23, 2019$55,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827456.